Florida, 2007

Hail in Florida, August 27, 2007

August 27, 2007 · NWS JAX · 1 event in 1 county or zone

A weak front across South Georgia and the sea breezes spawned afternoon and evening thunderstorms in a moderately unstable and moist airmass. Some upper level positive vorticity advection rotating over the area around the northwest side of a retrograding upper level ridge across Florida enhanced convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak front across South Georgia and the sea breezes spawned afternoon and evening thunderstorms in a moderately unstable and moist airmass. Some upper level positive vorticity advection rotating over the area around the northwest side of a retrograding upper level ridge across Florida enhanced convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 27, 1:43 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 27, 1:43 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT MON AUG 27 2007

.SHORT TERM...FOR TODAY...A WEAK SURFACE TROUGH EXTENDS THROUGH
SOUTH GEORGIA. CONVECTION IS ONGOING TO THE WEST OF THE FORECAST
AREA WHERE MODELS INDICATE DIFFLUENT FLOW ALOFT. EXPECT BEST
CHANCES OF DEVELOPMENT THIS AFTERNOON WILL BE THE INLAND SOUTHEAST
GEORGIA WHERE MOISTURE IS MORE AMPLE AND THERE IS WEAK UPPER
SUPPORT. OTHERWISE WITH NO STRONG FORCING AND WEAK FLOW...EXPECT
TYPICAL PULSE TYPE AFTERNOON AND EVENING THUNDERSTORMS WITH HEAVY
DOWNPOURS...AND ISOLATED STRONG STORMS TO DEVELOP ALONG THE SEA
BREEZE OR ANY OUTFLOW BOUNDARIES.

FOR TOMORROW...FRONTAL BOUNDARY WEAKENS AND LIFTS SLIGHTLY
NORTHWARD. SIMILAR TO TODAY...BEST CHANCES WILL BE ACROSS
SOUTHEAST GEORGIA WHERE MOISTURE AND UPPER SUPPORT ARE MOST
AMPLE...ALTHOUGH AS ALWAYS STRONGER STORMS ARE POSSIBLE ALONG
MESOSCALE BOUNDARIES.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...WEAK FLOW WILL LINGER
THROUGH WEDNESDAY WITH NO STRONG THERMAL GRADIENT. BY THURSDAY A
STALLED FRONTAL BOUNDARY AND DECREASING PRESSURE OVER THE FLORIDA
PENINSULA WILL BE THE MAIN PLAYER. ALTHOUGH MODELS ARE HAVING
TROUBLE WITH THE AMPLITUDE AND PLACEMENT OF THIS THROUGH OF LOW
PRESSURE...THE CONSENSUS IS STILL GEARING TOWARDS A MORE
FAVORABLE SET UP FOR A WIDESPREAD HEAVY RAINFALL TYPE EVENT.
TEMPERATURES WILL RETURN TO CLIMATOLOGICAL NORMALS BY THE WEEKEND.

&&

.AVIATION...SUMMER-TIME CONVECTION IS FULL SWING WITH BULK OF
ACTIVITY ACROSS THE INTERIOR. WITH WEAK STEERING FLOW PATTERN...
ACTIVITY WILL CONTINUE TO FOCUS ACROSS THE INTERIOR WITH OUTFLOW
BOUNDARIES THEN BRINGING SOME CONVECTION BACK TO THE COASTAL
COUNTIES. HAVE INCLUDED TEMPO TSRA GROUPS PRIMARILY FROM 19Z TO 23Z.
THE COMBINATION OF MOIST CONDITIONS AND WEAK BOUNDARY LAYER WINDS
WILL YET AGAIN PROMOTE AREAS OF FOG DEVELOPMENT OVERNIGHT AND THROUGH
AROUND 13Z ON TUESDAY.

&&

.MARINE...NO HEADLINES. LATEST CHECK OF MARINE OBS INDICATE
LINGERING SWELLS OF 2 TO 3 FEET WITH PERIODICITY AROUND 10 SECONDS.
WINDS/SEAS WILL LIKELY REMAIN TAME THROUGH AT LEAST THURSDAY. THERE
IS SOME UNCERTAINTY WITH THE WEEKEND FORECAST AS MODELS DISAGREE
WITH PLACEMENT AND INTENSITY OF NON-TROPICAL LOW OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  92  73  90 /  30  50  40  50
SSI  78  88  77  89 /  20  40  30  50
JAX  74  92  75  90 /  30  40  30  50
SGJ  76  89  76  88 /  20  30  20  40
GNV  74  93  73  92 /  30  40  20  40
OCF  73  93  73  93 /  20  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HURLBUT/ZAPPE/KEEGAN
Hazardous weather outlook, Aug 27, 4:20 AM EST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
520 AM EDT MON AUG 27 2007

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-280750-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
520 AM EDT MON AUG 27 2007

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...SCATTERED TO NUMEROUS THUNDERSTORMS TODAY AND EARLY TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THIS AFTERNOON...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY WITH THE BEST
CHANCES OVER INTERIOR NORTHEAST FLORIDA AND MOST OF SOUTHEAST
GEORGIA. DUE TO ABUNDANT MOISTURE AND THE SLOW MOVEMENT OF STORMS...
LOCALLY HEAVY RAINFALL OF 2 TO 3 INCHES PER HOUR IS EXPECTED WHICH
COULD RESULT IN LOCALIZED FLOODING ESPECIALLY IN POOR DRAINAGE AND
LOW LYING AREAS. A FEW THUNDERSTORMS MAY BE STRONG WITH GUSTY WINDS
TO 50 MPH...SMALL HAIL AND FREQUENT LIGHTNING THE MAIN THREATS. TAKE
SHELTER IF HAZARDOUS WEATHER APPROACHES YOU.

LONG PERIOD SWELLS WILL CONTINUE A MODERATE RISK OF RIP CURRENTS AT
AREA BEACHES. REFER TO THE SURF ZONE FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY WITH A FEW STORMS
POSSIBLY BECOMING STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING
AND HEAVY RAINFALL.

A WEAK FRONTAL BOUNDARY WILL SHIFT SOUTHWARD INTO THE REGION
WEDNESDAY THROUGH FRIDAY AND THEN STALL. DUE TO THE STALLED FRONT
IN THE AREA AND DEEP ATMOSPHERIC MOISTURE...PERIODS OF HEAVY
RAINFALL WITH ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

SHASHY

In the hours before

Special weather statement, Aug 27, 1:13 PM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
213 PM EDT MON AUG 27 2007

FLZ037-271900-
PUTNAM-
213 PM EDT MON AUG 27 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN PUTNAM
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 300 PM EDT...

AT 213 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER JOHNSON...OR 7 MILES SOUTHWEST OF
INTERLACHEN...MOVING NORTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND JOHNSON...INTERLACHEN...MANNVILLE...PUTNAM
HALL...FLORAHOME AND CARRAWAY THROUGH 300 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HURLBUT
Special weather statement, Aug 27, 1:34 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT MON AUG 27 2007

GAZ149-163-271915-
ATKINSON-CLINCH-
234 PM EDT MON AUG 27 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CLINCH
AND SOUTHEASTERN ATKINSON COUNTIES FOR STRONG WINDS AND EXCESSIVE
LIGHTNING VALID UNTIL 315 PM EDT...

AT 234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF AXSON...OR 8 MILES
NORTHWEST OF HOMERVILLE...MOVING NORTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND AXSON THROUGH 315 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Aug 27, 1:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
243 PM EDT MON AUG 27 2007

FLZ020-271930-
HAMILTON-
243 PM EDT MON AUG 27 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR HAMILTON COUNTY
FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 330 PM EDT...

AT 243 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES
NORTHWEST OF JASPER TO 9 MILES WEST OF JASPER...MOVING EAST TO
NORTHEAST AT 5 TO 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND JASPER THROUGH 330 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZAPPE
Special weather statement, Aug 27, 2:19 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EDT MON AUG 27 2007

FLZ032-037-272000-
CLAY-PUTNAM-
319 PM EDT MON AUG 27 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN CLAY
AND NORTHERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 400 PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHEAST OF FLORAHOME...OR 13
MILES NORTH OF INTERLACHEN...MOVING NORTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND FLORAHOME...CARRAWAY AND
PENNEY FARMS THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

HURLBUT
Special weather statement, Aug 27, 2:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
338 PM EDT MON AUG 27 2007

FLZ035-272015-
GILCHRIST-
338 PM EDT MON AUG 27 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
GILCHRIST COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL
415 PM EDT...

AT 338 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER BELL...STATIONARY. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BELL THROUGH 415 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA
Special weather statement, Aug 27, 2:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
357 PM EDT MON AUG 27 2007

FLZ037-272030-
PUTNAM-
357 PM EDT MON AUG 27 2007

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN PUTNAM
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 430 PM
EDT...

AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF BOSTWICK...OR 11
MILES NORTH OF PALATKA...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND BOSTWICK THROUGH 430 PM EDT.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

ZIBURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gilchrist

When
August 27, 3:00 PM EST
Where
Gilchrist County, 0.92 mi NE of Bell
Measured
0.88 in hail
Reported by
Post Office
Coordinates
29.760, -82.860

The Bell post office reported dime to nickel size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47100.